Volume 13, issue 3 (2009)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Dehn twists have roots

Dan Margalit and Saul Schleimer

Geometry & Topology 13 (2009) 1495–1497
Abstract

We show that every Dehn twist in the mapping class group of a closed, connected, orientable surface of genus at least two has a nontrivial root.

Keywords
Dehn twist, root, mapping class group, Nielsen transformation, elementary matrix
Mathematical Subject Classification 2000
Primary: 20F28
References
Publication
Received: 31 October 2008
Revised: 30 December 2008
Accepted: 31 December 2008
Published: 3 March 2009
Proposed: Walter Neumann
Seconded: Joan Birman, Rob Kirby
Authors
Dan Margalit
Department of Mathematics
503 Boston Ave
Tufts University
Medford, MA 02155
USA
Saul Schleimer
Department of Mathematics
University of Warwick
Coventry, CV4 7AL
UK